With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
Has anyone had a bad reaction to the intravenous dye during a ct scan? I read what the pamphlets said MIGHT happen, wasn't really worried, and we were joking when suddenly my heart started beating wildly, then erratically, and finally I realized my blood pressure was through the roof. The assistant gave me my purse, and I took more b.p. medication, and waited for it to work. She couldn't quickly find the automatic b.p. cuff, and was trying to get the reading from an old cuff, with stethescope. Obviously she'd forgotten how to do this properly - the cuff was on wrong, and couldn't get it to deflate. She had it pumped up between 180 and 190 and it was bouncing, which means it was very high, indeed. Sitting up helped - the gravitational pull works on getting the circulation away from the head, and 15 minutes later I was able to finish the scan. From what I read, this was not a normal negative reaction to the dye, and reactions are very rare. Anyone else have anything like this happen?
I'm in for my six week post op exam tomorrow. I know radiation can slow the healing, and I hope the vaginal aggravation, painful urination are due to this (yes, I'm drinking lots of water!). I finish external radiation on the 30th, then in for internal radiation, 30 hrs, on the 4th of September.
Wow! I can understand how that must have been for you, scary indeed! I'm so glad you were able to get it under control.
I just had a CT Scan done last week and didn't really have any problems with it except the usual flushed feelings and that wonderful feeling of having to "go" NOW!
I remember them asking if I had any allergies to shellfish, do you by any chance have an allergy? I can't remember the other things they asked about, I know there was a couple of other things they also asked about.
Glad to hear you are okay and doing well with you treatments, it sounds. Good luck on your visit tomorrow and please let us know how it went when you can.
I've found that allergic reactions to the iodine in the contrast are not as rare as we've been led to believe. I know MANY people who are allergic to iodine in some form (shellfish is a common indicator). I am one of the ones who knows about this firsthand, being allergic to iodine myself. We discovered this in 1983 when I had a reaction.
Years later I was told that a 1st reaction to iodine can be anywhere from mild to severe... and that a 2nd reaction has potential to be fatal. Scared me into making sure that I ALWAYS tell medical people about this allergy.
Last year, I had a CT scan for a growth on my vocal cords. They pre-medicated me to try to avoid the reaction, but I had a 2nd allergic reaction to the contrast. It was pretty severe for having had the pre-medications, very scary and I've been told to avoid IV contrast at all cost in the future.
My very strong suggestion is to talk to a doc about this - an anesthesiologist was the first person who told me about the severity of more reactions - and get as much info as you can. Currently, I wear a medic alert bracelet. I would encourage you to consider this option for yourself. As my doc told me... If you get in a car wreck and can't speak for yourself, sometimes they do CT scans to find out what's wrong and the result could be horrible. Medic Alert has a website and their people are awesome for being helpful!
I'm a medical transcriptionist, and I've typed many reports where people have had reactions to contrast dye including high blood pressure. I agree with Mindy that you should wear a Medic alert bracelet and make sure that this reaction is noted in your medical reports -- God forbid you were in an accident and unconscious and you had to have a CT scan with contrast and this happened!!!!
Like the others here have said, having a reaction to the dye is not that unusual. My husband is horribly allergic to the different dyes, found that out with back ct scans, and when he had a heart catheterization, the dye made his heart go into fibrillation. Also, my son-in-law is terribly allergic to these dyes, and I am allergic myself to iodine. But, I have a very rare disease, called angioedema, and several things, including food additives cause my throat to swell up inside, making breathing difficult. That is quite scary, so maybe you should even think of contacting an allergy specialist to discuss this with one who may know more about these reactions.
I think I should heed the advice of our dear sisters on here also, about wearing a bracelet with a warning on it, in case of any kind of mishap that could occur whenever or wherever. Just never know. As my dear husband says, "Prepare for the worst, but believe for the best"...
Definately get a medical bracelet...they even have anklettes too! This is not something that you could rely on others to tell a doctor in an emergency.
I will be thinking of you during your check up and hope that all goes well!! Best of luck to you!!
Thanks to you all for your input. I was SO uncomfortable, and the assistant was so nervous, couldn't take my BP correctly, and it had come down to 150/90 by the time we got it to work completely - and that was a full 5 minutes later. Yet, I knew it was MUCH higher - I'm a "lucky" one - I can feel when my pressure is high - and the cuff had been puffed up to over 180, and was bouncing to beat the band. Only God knows what it was for sure, but I know I was really close to having a serious problem.
I wasn't too worried about a second reaction, thought the chances were it would be less - but thanks to all of you I now know better, and I WILL get a medic alert band - hopefully in gold!
I'm anxious to get out of the medical thing for awhile (should be after Sept.5th). As I was telling a friend, you know you've been in the medical circus for too long by your ability to get naked in front of veritable strangers in under ten seconds!
I'm really glad you recognized the seriousness of this allergy and are going to get a medic alert bracelet. Thought I'd let you know that when I ordered mine, I got the stainless steel one thinking it would be best with my metal sensitivity. Discovered that it made my arm break out! The wonderful people there at Medic Alert not only told me about one that looks gold-toned but is made of titanium (for those with metal sensitivity), they sent me one - free! They replaced my barely used bracelet with one I could wear. Can't say enough good about them. Their website is www.medicalert.org
Also, I have to say that it's wonderful that you know your body well enough to know when something was wrong. So many people don't. Stay on top of things like this - it will help you in the long run!
Continued prayers for your battle... and a big from me!
Mindy and all other sisters who have had reactions to CT contrast:
I am a radiologic technologist, I am not cross trained in CT but do know the basics of it. In general x-ray, we use different types of contrast for different studies: myleograms, ivps (for kidney stones), barium enemas, etc.
A word of advice: listen to what these sisters have said, WEAR A MEDICALERT BRACELET!!!!!
You never know when something may happen and you will be unable to let the medical staff know that you have an allergy!
Depending on which part of the country you live in, the contrast that is injected into you for studies may be iodinated or non-iodinated. I know that the hospital I work at, uses non-ionic, non-iodinated contrast 99% of the time. However non-ionic is not the same as non-iodinated and vice versa.
If you are able to make a choice as to which type of contrast you are given choose non-iodinated, non-ionic. There is less risk of allergic reaction, however there is still a risk. The cost is more but that outweighs the risk. Some studies can not be completed without contrast, but most of the time there are other alternatives.
Thanks for all the assistance and advice everyone! I don't have any known allergy to shellfish. Have no idea what kind of dye they used, but know I don't want it again. Sad fact is that the Drs. will look at the recorded b.p. and it wasn't accurate - a good 5 minutes after the start of the "episode".
I spoke about this to my radiation doc yesterday, and he treated it like it was no big deal. No one except you here on the boards have suggested wearing medic alert jewelry, which I find disturbing. I experienced this, and I'm going to get a med alert bracelet asap. Why, I wonder, doesn't the medical staff react to this with more concern?
The doc yesterday said that I'd probably need to pre-medicate for the high b.p. prior to receiving the contrast dye. Didn't ask me if I had or not - and I had.
The information I've received on the board has been absolutely priceless, and I truly thank all of you for your concern and sharing.
I saw my wonderful gyn on monday for six wk checkup. Mentioned that I understood radiation slowed down the healing process (knowledge again received here!), and he said that yes, that's true and wants to see me again in four weeks. I have frequent urination, usually with some burning, and dark urine. A culture was ordered. He also noticed that the ureter was red and swollen, so he gave me two external prescriptions for that. I've just started having diarrhea from the treatments (I'm in week three), and notice vaginal irritation - probably from the radiation and slowed healing. Anyone else have these reactions?
The good news is! - I've managed to lose 4 pounds this past week. Doing lots of walking! Can't wait until the 30th when I can scrub these marks off of me, soak in the tub, go to water aerobics and relax in the whirlpool - oh happy day!!